Alert archive / Ohio / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 19, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Feb 27, 2023, 3:51 PM EST for Franklin County, Madison County, Union County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2023, 3:51 PM EST (20:51 UTC)
- Expired
- Feb 27, 2023, 4:15 PM EST
- In force
- 24 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, OH, Madison County, OH, Union County, OH
The radar
The Cincinnati radar (KILN), 85 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 1:28 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 2:25 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Feb 27, 2:25 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
225 PM EST Mon Feb 27 2023
.SYNOPSIS...
Showers and thunderstorms will taper off heading into this
evening as a strong low pressure system shifts east across the
lower Great Lakes. High pressure and drier conditions will build
into the area on Tuesday. An unsettled weather pattern will
return for Wednesday and another large system will move through
the Ohio Valley Thursday night into Friday night.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Surface low over northern Illinois/northern Indiana this
afternoon will track east across the southern Great Lakes
through this evening. A broken line of showers and scattered
thunderstorms has developed this afternoon in a narrow axis of
500 or so J/KG of instability that is shifting east from
eastern Indiana into western Ohio attm. Forcing is being
provided by the mid level short wave moving across northern
Indiana. All of this activity will shift east across most of
our fa through late afternoon into early evening. Surface flow
will continue to veer more to the south and southwest, but
given the strong low level flow, an isolated tornado threat
may persist with these storms. Otherwise, damaging winds will
be the primary threat with these storms. The severe threat
should drop off fairly quickly toward sunset as the storms move
east of our area and we begin to lose the diurnal enhancement.
Outside of storms, strong gradient winds with gusts to around
50 mph possible at times into this evening before beginning to
decrease overnight.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Surface high pressure will build southeast into the region
through the day on Tuesday, providing dry but somewhat cooler
temperatures. Highs on Tuesday will range from the upper 40s
north to the mid 50s south. Lows Tuesday night will be in the
upper 30s to lower 40s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The main weather impact to the extended period will occur Thursday
night through Friday as a potentially strong low pressure system
moves through the Ohio Valley.
To begin the period on Wednesday, weak high pressure slips off to
the east leaving the forecast area in warm advection with
southwesterly flow and mostly sunny skies. Will likely see highs
reaching into the 70s along and south of Interstate 70. Clouds and
precipitation increase heading into the evening and overnight hours
in advance of a cold front. The best chance of showers will be
across the south, where convergence at the nose of a low level jet
is in closest proximity.
High pressure shifts across the Great Lakes region Thursday under a
weak cold air advection regime for the Ohio Valley. This will cause
cooler temperatures, though it will still be above normal for early
March.
The next, more significant system begins to approach the region late
Thursday. Model spread is still high, leaving high uncertainty as to
the exact track of the surface low. The blend of the northern GFS
track and southern ECMWF track provides the potential for wintry
precipitation across the north with rain (possibly heavy) to the
south. Will continue to track updates in the guidance moving
forward. Also, there could be some windy conditions on Friday if the
low center moves near our forecast area.
High pressure returns for the weekend, though clouds will be slow to
clear on Saturday due to cool convergent low level flow off the
Great Lakes. Temperatures will again warm up to close the period on
Sunday and Monday in southerly flow on the back side of the
high.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms will overspread the TAF
sites over the couple of hours and continue through late
afternoon. This is in association with a strong low pressure
system moving through the Great Lakes region. A chance of
showers will linger into early evening before tapering off as
the low moves off to the east.
MVFR cigs will prevail through much of the TAF period with some
MVFR to IFR vsbys possible within the shower activity through
this afternoon. Outside of showers, sustained south to southwest
winds of 20 knots with gusts to around 40 knots will be
possible this afternoon. Winds will swing around to the west
this evening and gradually decrease overnight.
.OUTLOOK...MVFR/IFR ceilings and visibilities possible
Wednesday night into Thursday morning. Gusty winds will be
likely Thursday night into Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 PM EST this evening for OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory until 10 PM EST this evening for KYZ089>100.
IN...Wind Advisory until 10 PM EST this evening for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...
AVIATION...JGLHazardous weather outlook, Feb 27, 3:35 AM EST, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 335 AM EST Mon Feb 27 2023 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-280845- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 335 AM EST Mon Feb 27 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. There is also the potential for severe weather today with damaging winds and isolated tornadoes the primary threats. The best threat for severe weather is between noon and 7 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon.
In the hours before
Local storm report, Feb 27, 3:39 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
339 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM NON-TSTM WND GST KOXD OXFORD MIAMI APT 39.50N 84.78W
02/27/2023 M48 MPH BUTLER OH AWOS
&&
JEGSpecial weather statement, Feb 27, 3:39 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
339 PM EST Mon Feb 27 2023
OHZ051>053-061-272115-
Champaign OH-Montgomery OH-Clark OH-Miami OH-
339 PM EST Mon Feb 27 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
CHAMPAIGN, NORTHWESTERN CLARK, NORTH CENTRAL MONTGOMERY AND MIAMI
COUNTIES THROUGH 415 PM EST...
At 339 PM EST, a strong thunderstorm was located over Troy, moving
east at 45 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dayton, Huber Heights, Troy, Piqua, Vandalia, Tipp City, New
Carlisle, West Milton, Covington, Enon, St. Paris, Pleasant Hill,
Brown, Clayton, Union, Christiansburg, North Hampton, Fletcher,
Donnelsville and Potsdam.
This includes the following Interstates...
I-70 in Ohio between mile markers 46 and 51.
I-75 in Ohio between mile markers 64 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until 600 PM EST for west central
Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4018 8383 3986 8388 3992 8442 4020 8434
TIME...MOT...LOC 2039Z 276DEG 41KT 4004 8425
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
McGinnisLocal storm report, Feb 27, 3:41 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
341 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG 4 NNE NEW CARLISLE 39.98N 83.99W
02/27/2023 CLARK OH AMATEUR RADIO
WIRES DOWN. POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.
&&
JEGLocal storm report, Feb 27, 3:42 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
342 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM NON-TSTM WND GST BATESVILLE 39.30N 85.22W
02/27/2023 M50 MPH RIPLEY IN EMERGENCY MNGR
&&
JDRLocal storm report, Feb 27, 3:45 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND GST KVES VERSAILLES APT 40.20N 84.53W
02/27/2023 M53 MPH DARKE OH AWOS
&&
JEGLocal storm report, Feb 27, 3:51 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
351 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG 3 WSW DIALTON 40.02N 83.99W
02/27/2023 CLARK OH AMATEUR RADIO
8 INCH DIAMETER REE DOWN. TIME ESTIMATED FROM RADAR.
&&
JEGThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 2:10 PM EST | Severe Thunderstorm Warning | ILN | Darke, Preble | 35 min |
| Feb 27, 2:12 PM EST | Tornado Warning | ILN | Butler, Preble | 33 min |
| Feb 27, 2:31 PM EST | Severe Thunderstorm Warning | ILN | Butler, Hamilton, Warren | 29 min |
| Feb 27, 2:36 PM EST | Severe Thunderstorm Warning | ILN | Butler, Greene, Montgomery, Warren | 39 min |
| Feb 27, 2:43 PM EST | Tornado Warning | ILN | Butler, Montgomery, Warren | 32 min |
| Feb 27, 2:54 PM EST | Severe Thunderstorm Warning | ILN | Clinton, Greene, Warren | 36 min |
| Feb 27, 3:06 PM EST | Severe Thunderstorm Warning | ILN | Clark, Greene | 39 min |
| Feb 27, 3:10 PM EST | Tornado Warning | ILN | Clark, Greene | 35 min |
| Feb 27, 3:12 PM EST | Tornado Warning | ILN | Champaign, Clark, Miami | 18 min |
| Feb 27, 3:23 PM EST | Severe Thunderstorm Warning | ILN | Fayette, Greene, Madison | 37 min |
| Feb 27, 3:28 PM EST | Tornado Warning | ILN | Clark, Fayette, Greene, Madison | 32 min |
| Feb 27, 3:31 PM EST | Severe Thunderstorm Warning | ILN | Clinton, Fayette, Pickaway | 29 min |
| Feb 27, 3:39 PM EST | Special Weather Statement | ILN | Miami | 36 min |
| Feb 27, 3:47 PM EST | Tornado Warning | ILN | Adams, Pike, Scioto | 11 min |
| Feb 27, 3:51 PM EST | Tornado Warning | ILN | Fayette, Highland, Ross | 24 min |
| Feb 27, 3:57 PM EST | Tornado Warning | ILN | Franklin, Madison, Pickaway | 33 min |
| Feb 27, 4:03 PM EST | Special Weather Statement | ILN | Champaign, Clark, Union | 27 min |
| Feb 27, 4:04 PM EST | Tornado Warning | ILN | Franklin, Pickaway | 26 min |
| Feb 27, 4:20 PM EST | Severe Thunderstorm Warning | ILN | Delaware, Fairfield, Franklin, Licking | 39 min |
| Feb 27, 4:46 PM EST | Special Weather Statement | ILN | Delaware, Fayette, Franklin, Madison, Pickaway | 29 min |
| Feb 27, 5:14 PM EST | Special Weather Statement | ILN | Fairfield, Licking | 31 min |
| Feb 27, 1:41 PM EST | Severe Thunderstorm Warning | ILN | Fayette, Union, Wayne | 49 min |
| Feb 27, 1:47 PM EST | Severe Thunderstorm Warning | ILN | Dearborn, Franklin, Ripley | 28 min |
| Feb 27, 1:52 PM EST | Tornado Warning | ILN | Dearborn, Franklin, Ripley | 23 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.